Symptoms Of Too Much Serotonin

Serotonin is one of the most important hormones in the human body. It is responsible for many bodily functions such as the heart rate, breathing and the overall mood, among many other things. When it comes to serotonin, many people have associated it with a state of depression and anxiety. This usually happens when a person has a very low level of serotonin in their body. However, adverse reactions also happen in the case there is too much serotonin in the human body. This usually happens when a person takes too much medicine that increases the serotonin levels.

There are many symptoms associated with high levels of serotonin. These are:

  • Diarrhea
  • Nausea
  • Vomiting
  • Shivering
  • Headaches
  • Agitation
  • Restlessness
  • Confusion
  • Dilated pupils
  • Twitching muscles
  • Heavy sweating
  • Rapid changes in blood pressure

There are other more severe symptoms associated with high levels of serotonin as well. These are:

  • High fever
  • Irregular heartbeats
  • Seizures
  • Unconsciousness

If you are experiencing severe symptoms of high serotonin then you need to get treatment as soon as possible. If left untreated, the serotonin syndrome can even be fatal.

Common causes for the serotonin syndrome

The most common cause for the serotonin syndrome is antidepressant medication overdose. A combination of two medications can also have the same effect. An example would be taking an antidepressant and a migraine medicine at the same time. Taking antidepressants along with other over the counter medicine could have the same effect so you need to be careful. Some of this medicine may include pain medication, anti-nausea, some antibiotics and illegal drugs.

READ  Cheap Healthcare with High Quality

What to do if you are experiencing symptoms of serotonin syndrome?

If you are only experiencing only mild symptoms then the best course of action would be to stop taking the medicine that is making you sick. The negative effects of your body will eventually wear off. However, if you are experiencing severe reactions of the serotonin syndrome then you need to take immediate action and head straight to the emergency room. Medical intervention is not only recommended but a necessity. Your treatment will require that you are kept under observation for a while after the symptoms have worn off.

The symptoms associated with too much serotonin will usually disappear within a few hours after you have stopped taking the medicine that caused the symptoms to surface in the first place. Depending on the medicine you took, it may even take up to a few weeks to completely get back to normal.

Leave a Reply

Your email address will not be published. Required fields are marked *